DOCUMENTA MATHEMATICA, Vol. 10 (2005), 391-416

Jean-Louis Loday and Michael R. Stein

Parametrized Braid Groups of Chevalley Groups

We introduce the notion of a braid group parametrized by a ring, which is defined by generators and relations and based on the geometric idea of painted braids. We show that the parametrized braid group is isomorphic to the semi-direct product of the Steinberg group (of the ring) with the classical braid group. The technical heart of the proof is the Pure Braid Lemma, which asserts that certain elements of the parametrized braid group commute with the pure braid group. This first part treats the case of the root system $A_n$; in the second part we prove a similar theorem for the root system {$D_n$}.

2000 Mathematics Subject Classification: Primary 20F36; Secondary 19Cxx; 20F55.

Keywords and Phrases: Braid group, Steinberg group, parametrized braid group, root system.

Full text: dvi.gz 37 k, dvi 120 k, ps.gz 811 k, pdf 203 k.